*Hypoglycemia*

Go Back   The Diabetes Forum Support Community For Diabetics Online > Diabetes Forum Community > Diabetes Complications

Diabetes Complications Diabetes can cause many short term, long term, acute and chronic complications. Please use this section to discuss any experiences you have with Diabetes related complications. New members please feel free to post about your concerns and ask questions to the community.


*Hypoglycemia*


Closed Thread
 
Shared Thread Thread Tools
Old 09-29-2007, 09:35   #1
Senior Member
 
Join Date: Sep 2007
Location: Ontario Canada
Posts: 1,077

Diagnosed in 1961-now 50+ years with Diabetes

23 likes received
Default *Hypoglycemia*

Hypoglycemia and diabetes

Awareness and early treatment are key. Know the signs and symptoms of hypoglycemia (low blood sugar), and be ready to treat this life-threatening condition early to prevent seizures and loss of conscious.

You have diabetes. You feel shaky, nervous and irritable. Why? You're probably experiencing symptoms of low blood sugar (hypoglycemia). Find out how to get your blood sugar levels back on track.

Know the signs and symptoms

Low blood sugar ? a level below about 60 milligrams per deciliter (mg/dL) ? occurs when there's too much insulin and not enough sugar (glucose) in your blood. Low blood sugar is most common among people taking insulin, but it can also occur if you're taking oral diabetes medications.

When your blood sugar is low you may feel:

-Shaky or nervous
-Tired
-Sweaty
-Hungry
-Irritable
-Impatient
-Cold
-Confused
-You may also feel tingling or numbness around your mouth.

How to treat hypoglycemia

If you experience any of the early signs or symptoms of hypoglycemia, check your blood sugar if you have time and access to your meter. Then eat something that will raise your blood sugar quickly. Many people with diabetes keep with them at all times a small pouch with foods to treat low blood sugar.

Examples of foods that can raise your blood sugar are:

-Hard candy equal to about five Life Savers.
-A regular ? not diet ? soft drink.
-4 ounces of orange juice.
-Two large lumps or teaspoons of sugar.
-Glucose tablets ? nonprescription sugar pills made especially for treating low blood sugar, available at your pharmacy.
-Glucose gel ? a nonprescription form of sugar that's rapidly absorbed, available at your pharmacy. This works quickly if you have early symptoms.

If you ignore the symptoms of hypoglycemia too long, you may lose consciousness. That's because your brain needs glucose to function. Recognize the signs and symptoms of hypoglycemia early because untreated, hypoglycemia can lead to seizures, loss of consciousness and even death.

On the other hand, be careful not to over-treat your low blood sugar. If you do, you may cause your blood sugar level to rise too high. This, too, can be dangerous.

Prepare your friends, family and co-workers

Severe low blood sugar can disorient you or cause you to lose consciousness, rendering you unable to correct the situation on your own. Teach your family, friends and co-workers how to recognize the signs and symptoms of hypoglycemia and how to treat it if you're unconscious or unwilling to cooperate.

Signs and symptoms include:

-Strange behavior
-Lack of coordination
-Confusion
-Delirium
-Sleepiness
-Unable to speak properly

Tell your family, children and co-workers to dial 911 or call for emergency medical assistance under these circumstances. Consider wearing a bracelet that identifies you as someone with diabetes if you spend a lot of time alone. That way people who don't know you will know what to do if you're unconscious and your blood sugar is low.

Also inform friends, family members and co-workers that they can squirt a small amount of glucose gel under your tongue if you lose consciousness. Tell them where you keep the gel.

If you have type 1 diabetes and have frequent episodes of low blood sugar, you may have to teach someone how to give you a glucagon injection. Glucagon is a hormone that stimulates your liver to release glucose and inhibits the release of insulin. Ask your doctor if you need to keep a glucagon kit handy. It's available by prescription only. Your doctor or nurse can teach you and your family members how to give you the shot.

Treat hypoglycemia early

Watch for early signs and symptoms of hypoglycemia. If you experience them, check your blood sugar and eat something to raise your blood sugar level. Be sure to document episodes of hypoglycemia. Your doctor will want to know about them. He or she might make changes in your treatment plan to avoid hypoglycemia in the future.


Last edited by Terrie; 09-29-2007 at 09:43.
Terrie is offline  
Old 10-19-2009, 13:09   #2
 
Join Date: Oct 2009
Posts: 6


Default

do you have any information on the long term risks of having hypos? i.e. not the episode itself but what risks it can cause later in life?

mpb1987 is offline  
Old 10-20-2009, 03:25   #3
Senior Member
 
Richard157's Avatar
 
Join Date: Dec 2007
Location: Kingston, NY
Posts: 3,024

Member Type
Type 1
Diagnosed in 1945

931 likes received
936 likes given
Default

That question has been asked many times on the diabetes websites. I have never seen any evidence that there is any permanent damage that shows up later on in life. It has been debated that very bad hypos that cause unconsciousness and coma can cause brain damage.

I have had several thousand hypos during my 64 years of diabetes but I do not have any diabetes complications and i am very healthy.

__________________
I have been Type 1 for 73 years. My A1c is 6.2. I pump with the MM 630, and I am using the Dexcom G5.

Last edited by Richard157; 10-20-2009 at 03:31.
Richard157 is offline  
 
Old 10-20-2009, 10:44   #4
 
Join Date: Oct 2009
Posts: 6


Default

Thank you for the reassurance, and it is nice to hear that it is possible to get through 64 years with no complications.

mpb1987 is offline  
Old 10-21-2009, 23:02   #5
Active Member
 
Join Date: Jan 2009
Location: Warsaw, Poland
Posts: 33


1 likes received
Default

Yes, You give as hope Richard157. I`ve survive only a few in last several years.

Lucas1980 is offline  
Closed Thread

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Hypoglycemia to Hyperglycemia mini Diabetes Complications 3 07-01-2008 08:11
newbie hypoglycemia or early diabetes? bluesky New Member Introductions 3 03-26-2008 16:09

LEGAL NOTICE
By using this Website, you agree to abide by our Terms and Conditions (the "Terms"). This notice does not replace our Terms, which you must read in full as they contain important information. You must not post any defamatory, unlawful or undesirable content, or any content copied from a third party, on the Website. You must not copy material from the Website except in accordance with the Terms. This Website gives users an opportunity to share information only and is not intended to contain any advice which you should rely upon. It does not replace the need to take professional or other advice. We have no liability to you or any other person in respect of any content on this Website.


All times are GMT +1. The time now is 12:06.




Powered by vBulletin®
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.